Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 6, 2002

Pills for Diabetes

Question from the United Kingdom:

I am 51 years old, have had type 2 diabetes treated with metformin for about seven months, and it seems to be doing its job since my last hemoglobin A1c was 5.9%. However, I have noticed a greater than usual hair loss. Could this be a result of metformin's reported affect on the absorption of Vitamin B12? As part of my diet plan I have cut down on full fat dairy foods, a source of Vitamin B12, as well as substituting low fat alternatives where available. I have started taking a Vitamin B complex supplement. Will this help? Should I speak to my doctor who I am not due to see for another six months?

Answer:

The problem of hair falling out is a difficult problem to pin down. It can occur commonly without taking any medications. The B12 malabsorption problem was initially placed on the FDA-approved label. However, we have not seen a frequent problem with this in practice.

Your physician can rapidly screen for B12 deficiency by performing a blood count. Common findings of B12 deficiency include anemia, fatigue, and loss of vibratory sensation when advanced.

JTL

[Editor’s comment: If you haven’t had blood testing for hypothyroidism, it might be worth a phone call to your doctor’s office to arrange testing the TSH level.

WWQ]